Alert archive / Utah / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this areal flood advisory at Aug 1, 2021, 2:59 PM MDT for Emery County, Sevier County, Utah. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 2:59 PM MDT (20:59 UTC)
- Expired
- Aug 1, 2021, 5:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Emery County, UT, Sevier County, UT
The radar
The Cedar City radar (KICX), 196 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
920 WGUS85 KSLC 012059 FLSSLC Flood Advisory National Weather Service Salt Lake City UT 259 PM MDT Sun Aug 1 2021 UTC015-041-012300- /O.NEW.KSLC.FA.Y.0021.210801T2059Z-210801T2300Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emery UT-Sevier UT- 259 PM MDT Sun Aug 1 2021 The National Weather Service in Salt Lake City has issued a * Dry Wash and Small Stream Flood Advisory for... Southwestern Emery County in central Utah... East Central Sevier County in central Utah... * Until 500 PM MDT. * At 259 PM MDT, Doppler radar indicated heavy rain due to thunderstorms. This will cause dry wash and small stream flooding. Expect ponding on Interstate 70 east of Fremont Junction. * Some locations that will experience flooding include... Emery and Interstate 70 east of Fremont Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3891 11135 3895 11117 3867 11110 3865 11129 $$ CRK
1 follow-up statement
982 WGUS85 KSLC 012256 FLSSLC Flood Advisory National Weather Service Salt Lake City UT 456 PM MDT Sun Aug 1 2021 UTC015-041-012306- /O.EXP.KSLC.FA.Y.0021.000000T0000Z-210801T2300Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emery UT-Sevier UT- 456 PM MDT Sun Aug 1 2021 ...THE DRY WASH AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR SOUTHWESTERN EMERY AND EAST CENTRAL SEVIER COUNTIES... The heavy rain has ended. Dry wash and small stream flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3891 11135 3895 11117 3867 11110 3865 11129 $$ CRK
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood advisory went out at Aug 1, 10:27 AM MDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 1, 10:27 AM MDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1027 AM MDT Sun Aug 1 2021
.UPDATE...Morning CAM runs continue to indicate a robust
convective environment will unfold this afternoon and evening.
An MCV is noted across southern Nevada. Several shortwaves are
also noted in water vapor imagery shifting north to northeastward
across southern Nevada and northern Arizona. HREF ensemble mean
SBCAPE values approach 1000-1500 J/kg across southwestern and west
central Utah. This area of enhanced instability is colocated with
a modest jet max shifting northward toward the Utah/Arizona border
late this morning. While deep layer shear is somewhat marginal,
around 15-20kts, given adequate lift and instability, expect a
threat of organized convection exists across southwest and west
central Utah this afternoon and evening.
As mentioned in the previous discussion, deep monsoonal moisture
remains in place across the state. This will again bring the
threat of flash flooding. Any thunderstorms that do form will be
capable of torrential rainfall. A flash flood watch remains in
effect for central and southern Utah.
Updates the forecast to increase PoPs across portions of western
Utah a bit earlier than the previous package and added a mention
of small hail/gusty winds across southwest and west central Utah.
Expect a very active day convection-wise across the state.
Aviation discussion is also updated. Remainder of previous
discussions follow.
&&
.SYNOPSIS...A monsoonal airmass will remain in place across the
region through Monday. A warming and drying trend will follow for
midweek.
&&
.SHORT TERM (Through 12Z Wednesday)...A robust monsoonal airmass
remains in place across the forecast area early this morning,
characterized by PW values in excess of 1 inch and dew points in
the upper 50s to low 60s. Showers which have persisted overnight
across northern and central Utah continue to diminish early this
morning, which will leave mostly sunny to partly cloudy skies for
the morning hours with only isolated lingering showers.
A shortwave trough currently lifting through the lower Colorado
River Valley of southeast CA/western AZ will lift into the
southern Great Basin this afternoon, with the associated jet
nosing into southwest Utah. Ahead of this wave daytime heating
will yield another round of showers and thunderstorms initiating
over the higher terrain, then moving northward. Large scale ascent
associated with the approaching wave along with deep layer shear
associated with the upper jet will allow for organized convection
capable of efficient rainfall processes. This convection is
expected to congeal as it lifts north through central and
eventually northern Utah during the late afternoon and evening
hours. Have gone ahead with a Flash Flood Watch for southern and
central Utah, as well as the southern Wasatch Front/southern
Wasatch owing to the Ether Hollow burn scar in Utah County.
The upper trough will slowly meander eastward across the area
Monday. May see lingering showers persist across northern Utah
within a region of upper level diffluence Monday morning, followed
by another round of showers and thunderstorms Monday afternoon and
evening mainly east of I-15. In the wake of this wave, will see a
drying trend heading into Tuesday with lingering moisture
maintaining a chance for convection across the northeastern CWA.
.LONG TERM (After 12Z Wednesday)... A rather mundane extended
forecast period lies ahead as the forecast area begins to see the
end of an extended monsoonal moisture residence across the area. A
building ridge is anticipated to take control by the middle of the
work week ahead, allowing for drying surface conditions alongside
warming temperatures. With the axis of this ridge cresting overhead
on Wednesday, should see temperatures linger right around near
normal levels. However, as this ridge axis begins translating
eastward from the influence of an offshore trough moving inland,
increased southerly flow across the region will allow for a rise in
temperatures as an airmass is advected from the Mojave. This trough
should brush by the northwestern corner of Utah, which will likely
bring some noteworthy implications on the forecast.
In addition to some of the warmer temperatures of the forecast
period, should also see an uptick in wind speeds across primarily
western and southern Utah, as well as decreasing surface relative
humidities. In a typical dry pattern, this setup would warrant fire
weather concerns across the area. However, given the recent trends
in abundant precipitation across the area and the associated
response in increased fuel moisture, not quite sure if fire weather
will be of high concern this time around. Will need to monitor
trends in fuel moisture going forward... but things are looking good
so far.
By Friday, ensemble guidance supports an overall flattening of the
mean ridge due to the aforementioned trough, allowing temperatures
to decrease/ return to near normal levels as we return to a more
zonally oriented flow. Daily buildups and weak convective showers
will be possible over the high terrain going through the weekend,
especially across the southern half of the area. However, given the
lack of moisture transport/ deep layer moisture, it's going to be
hard to develop any appreciable rains in these areas.
&&
.AVIATION...KSLC...VFR conditions will prevail at the SLC terminal
through the evening. Light winds are expected to become prevailing
northwesterly by 18Z. Showers and thunderstorms will once again
develop in the vicinity of the terminal this afternoon, with periods
of gusty and/or erratic winds likely through the early evening.
There is a 40 percent chance of a thunderstorm directly impacting
the terminal during the late afternoon and early evening.
Rest of Utah and southwest Wyoming...VFR conditions are expected to
prevail across the area through the valid TAF period. Scattered to
numerous showers and thunderstorms will develop over the area again
this afternoon into the early evening, producing areas of gusty and
erratic winds in their vicinity. Heavy rain may also result in
periods of MVFR or IFR conditions. Most convection should subside by
03-04Z, however, an area of sustained showers is anticipated through
about 06-07Z across northern and western Utah.
&&
.FIRE WEATHER...Ample monsoonal moisture will remain in place
across the area today. As a weather system moves north into the
Great Basin, numerous showers and thunderstorms capable of
producing locally heavy rainfall can be expected this afternoon
and evening. The combination of storms and cloud cover will also
keep temperatures below normal, with daytime relative humidity
remaining elevated along with excellent overnight recovery.
Moisture will linger through Monday maintaining daytime showers
and thunderstorms, particularly east of I-15. A warming and drying
trend will follow for midweek as high pressure aloft builds
across the Great Basin.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ106-111-113-
115>131.
WY...None.
&&
Kruse/Traphagan/Seaman/Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 1, 7:16 AM MDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 716 AM MDT Sun Aug 1 2021 UTZ101>131-WYZ021-021300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 716 AM MDT Sun Aug 1 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing very heavy rain and gusty winds are expected again this afternoon and evening across the outlook area. A Flash Flood Watch is in effect for central and southern Utah, where flash flooding is possible especially in prone areas such as slot canyons, burn scars, areas of steep terrain, small streams, and normally dry washes. .DAYS TWO THROUGH SEVEN...Monday through Saturday The moist airmass will remain in place through Monday, when another round of showers and thunderstorms capable of producing locally heavy rain and strong gusty winds is expected. Drier air will move into the area beginning Tuesday, and remain in place through the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Aug 1, 1:21 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
121 PM MDT SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM FLASH FLOOD 5 NE RANDOLPH 41.72N 111.11W
08/01/2021 RICH UT CO-OP OBSERVER
3 FEET OF ROCKS, MUD AND WATER FLOODED INTO A RANCH
BASEMENT AND NEARLY MOVED A SECOND HOME OFF ITS
FOUNDATION, NEAR CRAWFORD MTNS
&&
LVERZELLocal storm report, Aug 1, 2:42 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
242 PM MDT SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 3 NNE FRUITA 38.32N 111.23W
07/31/2021 WAYNE UT PARK/FOREST SRVC
CAPITOL REEF RANGERS REPORT FLASH FLOODING IN SUNGLOW
CANYON
&&
NICOLE.DESMETThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:07 PM MDT | Special Weather Statement | SLC | Tooele | 23 min |
| Jul 31, 6:09 PM MDT | Special Weather Statement | SLC | Washington | 51 min |
| Jul 31, 6:22 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Jul 31, 6:26 PM MDT | Special Weather Statement | SLC | Tooele | 34 min |
| Jul 31, 6:47 PM MDT | Special Weather Statement | SLC | Tooele | 28 min |
| Jul 31, 6:58 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 32 min |
| Jul 31, 7:06 PM MDT | Special Weather Statement | SLC | 24 min | |
| Jul 31, 7:44 PM MDT | Special Weather Statement | SLC | 46 min | |
| Jul 31, 7:51 PM MDT | Special Weather Statement | SLC | Tooele | 39 min |
| Jul 31, 8:03 PM MDT | Special Weather Statement | SLC | Salt Lake | 27 min |
| Jul 31, 8:28 PM MDT | Special Weather Statement | SLC | Davis | 47 min |
| Jul 31, 8:30 PM MDT | Special Weather Statement | SLC | 30 min | |
| Jul 31, 8:43 PM MDT | Special Weather Statement | SLC | Davis | 32 min |
| Jul 31, 8:52 PM MDT | Special Weather Statement | SLC | Davis | 38 min |
| Jul 31, 9:11 PM MDT | Special Weather Statement | SLC | Davis | 49 min |
| Jul 31, 9:33 PM MDT | Special Weather Statement | SLC | Davis | 27 min |
| Aug 1, 3:21 AM MDT | Flash Flood Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 13 more | 21 hr |
| Aug 1, 12:47 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 1, 1:23 PM MDT | Areal Flood Advisory | SLC | Sevier | 112 min |
| Aug 1, 1:35 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 1, 1:58 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 3 hr |
| Aug 1, 2:52 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 38 min |
| Aug 1, 3:25 PM MDT | Areal Flood Advisory | SLC | Iron | 11 min |
| Aug 1, 3:35 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Aug 1, 3:47 PM MDT | Special Weather Statement | SLC | Iron | 43 min |
| Aug 1, 3:55 PM MDT | Special Weather Statement | SLC | Wayne | 50 min |
| Aug 1, 3:57 PM MDT | Special Weather Statement | SLC | Juab | 48 min |
| Aug 1, 4:11 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 34 min |
| Aug 1, 4:16 PM MDT | Special Weather Statement | SLC | Washington | 44 min |
| Aug 1, 4:50 PM MDT | Special Weather Statement | SLC | Tooele | 40 min |
| Aug 1, 5:04 PM MDT | Areal Flood Advisory | SLC | Iron, Washington | 116 min |
| Aug 1, 5:15 PM MDT | Special Weather Statement | SLC | Tooele | 30 min |
| Aug 1, 5:30 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 45 min |
| Aug 1, 5:31 PM MDT | Special Weather Statement | SLC | Piute | 44 min |
| Aug 1, 5:40 PM MDT | Special Weather Statement | SLC | Salt Lake | 50 min |
| Aug 1, 5:51 PM MDT | Special Weather Statement | SLC | Tooele | 39 min |
Nearby
Areal Flood Advisories in Utah, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.